IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 6239 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed3685    
    Printed42    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 
LETTER TO EDITOR
Year : 2002  |  Volume : 68  |  Issue : 2  |  Page : 116-117

Psoralen induced photo onycholysis


Dept. of Dermatology, Rajah Muthiah Medical College. and Hospital, Annamalai University, Annamalai Nagar-608 002, India

Correspondence Address:
Dept. of Dermatology, Rajah Muthiah Medical College. and Hospital, Annamalai University, Annamalai Nagar-608 002, India



How to cite this article:
Prasad P V. Psoralen induced photo onycholysis. Indian J Dermatol Venereol Leprol 2002;68:116-7


How to cite this URL:
Prasad P V. Psoralen induced photo onycholysis. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2020 Jun 1];68:116-7. Available from: http://www.ijdvl.com/text.asp?2002/68/2/116/12623


To the Editor,
Administration of oral psoralen is useful in various dermatological conditions. The adverse effects range from erythema and frank sunburn to abnormalities of immune function.[1] Pigmentation of nails and photo onycholysis have been reported earlier.[2],[3] Similar nail changes which occurred in one of the patients is detailed.
A 25-year-old male lawyer was diagnosed to have extensive vitiligo vulgaris on the extremities and was given oral ammoidine (melanocyl) 10 mg on alternate days followed by sun exposure. By the end of six months there was 90% clearance of the lesions. However at that time he developed pain in some of the finger nails. On examination all finger nails were affected sparing left thumb and middle finger. The changes included brownish pigmentation, swelling of the lateral and posterior nail folds in all the affected nails. Onycholysis occurred in 3 finger nails and in a few toe nails. KOH examination and culture test from the affected nails were negative for fungus. Routine screening tests were normal. Patient was advised to stop oral ammoidine for 3 months. The nail changes were reuturning to normal. As the vitiligenous patches were reactivating after treatment, he was restarted on the same drug with which the nail changes recurred.
Onycholysis has many possible causes. These fall into several general categories. They are (i) cutaneous diseases (psoriasis) (ii) congenital (pachyonychia congenital (iii) systemic disease (hypothyroidism) (iv) local factors (trauma and nail infection) and (iv) idiopathic."Among the drugs tetracycline induces photo onycholysis. This can occur after 5-12 months.[5] Apart from tetracyclines, PUVA therapy also induces photo onycholysis rarely.[3],[4] Our patient was on Puvasol therapy and developed the nail changes after 6 months. The remission of the nail changes after withdrawal of the drug and the recurrence after reintroduction of the drug points only towards photo onycholysis to psoralens. As the nail plate is a poor sun screen and may even concentrate solar radiation this may lead to onycholysis in photosensitivity reactions.[5] We share this report with our readers for its interest. 

   References Top

1.Camp PDR. Psoriasis, In: Textbook of Dermatology, Edited by Champion RH, Burton JL, Burns DA, et al. VIth edn. Blackwell Science, Oxford, 1998;1618-1619.  Back to cited text no. 1    
2.Zela L, Omar A, Krebs A. Photoonycholysis induced by 8-methoxy psoralen. Dermatologica 1977;154:203-215.  Back to cited text no. 2    
3.Warin AP. Photoonycholysis secondary to psoralen use (Letter). Arch Dermatol 1979;115:235.  Back to cited text no. 3    
4.Logan RA, Hawk JIM. Spontaneous photoonycholysis. Br J Dermatol 1985;113:605-6100.  Back to cited text no. 4    
5.Rothstein MS. Onycholysis through phototoxicity (Letter). Arch Dermatol 1977;113:520-521.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow